Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 151, NWS Paducah, KY

May 24, 2000Marshall County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 24, 2000, 11:25 PM CDT for Marshall County, Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 2000, 11:25 PM CDT (04:25 UTC)
Expired
May 25, 2000, 12:15 AM CDT
In force
50 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marshall County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3627 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3627 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WUUS53 KPAH 250425
SVRPAH
KYC157-250515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1125 PM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN WESTERN KENTUCKY

* UNTIL 1215 AM CDT

* AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES 
  NORTHWEST OF BENTON TO 6 MILES SOUTHEAST OF BENTON...MOVING EAST
  AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BENTON

STRONG AND DAMAGING WIND IS LIKELY WITH THIS LINE OF SEVERE
THUNDERSTORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE WIND
SUBSIDES OR THE WARNING IS NO LONGER IN EFFECT. STAY AWAY FROM
WINDOWS.

LAT...LON 3702 8845 3684 8842 3677 8841 3678 8815
          3694 8821 3702 8829

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:00 PM CDT, 9 hours 25 minutes earlier.

Area forecast discussion, May 24, 2:00 PM CDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT WED MAY 24 2000

12Z UA ANALYSIS REVEALS JET STREAK/PERTURBATION IDENTIFIABLE FROM H7
TO H3 IN NW FLOW UPSTREAM OF PAH FA. IR LOOPS SHOWS REMNANTS OF AM
CONVECTION CONTINUING THEIR SE DEPARTURE ACROSS TN...BUT SURFACE
ANALYSIS REVEALS WEAK TROF/BOUNDARY STRETCHING IN NE-SW FASHION
ACROSS NRN TIER/EXTREME NERN PTNS OF PAH FA. WEAK BUBBLE HIGH OVER
HEART OF FA NOTED IN WAKE OF DEPARTING AM CONVECTION SHOULD
DISSIPATE AS AFTERNOON WEARS ON.

LATEST VISIBLE LOOPS SHOW CONSIDERABLE SUNSHINE OVER PAH FA. SURFACE
ANALYSIS REVEALS DEFINITIVE DEW POINT GRADIENT WITH FAR NRN/NERN
PTNS FA UNDER THE INFLUENCE OF DRIER AIR. IT APPEARS THAT THE
FRONTAL BOUDARY IS PIVOTING TO MORE OF A W-E ORIENTATION...AND IF
THIS CONTINUES...WOULD EXPECT ITS SRN PUSH WL STALL AND MOST OF SRN
SECTIONS OF FA WL REMAIN IN WARM SOUPY AIR MASS. LATEST LAPS DATA
REVEALS CAPES >3K J/KG...AND THATS PRIOR TO PEAK HEATING. THIS
ALIGNS WELL W/SPC SWODY1 WHICH PAINTS ALL BUT EXTREME NRN/NERN PTNS
FA IN SLGT RISK. EXPECT THAT ANY ACTIVITY THAT DEVELOPS WL BE
SCT...PROBABLY A COMBO OF DIURNALLY DRIVEN AND ADVECTIVE FM SRN
PLAINS...SO WELL RETAIN CHC CATEGORY POPS THRU TONIGHT. WL WAIT
CLOSE TO PRESS TIME FOR LATEST BOUNDARY LOCATION AND FINAL COUNTY
BREAK-OUT...INCLUDING DECISION ON WHETHER OR NOT TO DROP POPS FM ANY
OF FAR NRN OR NERN COUNTIES.

A DIFFICULT MODEL DIAGNOSIS IS WHAT TO EXPECT LATE TONIGHT-THU AS
VORT MAX EJECTS OUT OF PLAINS. MODELS SUGGEST AIR MASS OVER PAH FA WL
BE STABILIZING AS IT SAGS SURFACE BOUNDARY SOUTH THRU AREA AND HIGH
PRESSURE BUILDS IN ITS WAKE. HOWEVER MODELS SIMULTANEOUSLY MOVE MAX
MRH/QPF OVERTOP SAID HIGH AND PAH FA BY 12Z...AS IMPRESSIVE VORT MAX
MOVES PRETTY MUCH W-E ACROSS AR/TN BORDER ZONES. AM RELUCTANT TO BUY INTO
MODELS AGGRESSIVE SOUTHWARD PUNCH OF THE BOUNDARY...ESPECIALLY IF IT
CONTINUES TO INDICATE A W-E PIVOT. AM THEREFORE INCLINED TO LINGER A
CHC POP THRU THU...FM BEST CHC SRN/SWRN SECTIONS TO LEAST CHC NRN/NERN
PTNS FA...CLOSELY IN TUNE W/SPC SWODY2.

FWC NOS OBVIOUSLY A RESULT OF DRAGGING FRONT ALL THE WAY THRU THE
FA...AS TEMPS FOR THU ARE 7-10F COOLER THAN ITS PREVIOUS RUN. WL
GENERALLY TAILOR ZFP W/WARMER THERMAL APPROACH OF HANGING FRONTAL
BOUNDARY ACROSS FA...PROBABLY MORE A RESEMBLANCE OF WARMER FAN NOS
SAVE FOR POSSIBLY FAR NERN PTNS.

.PAH...NONE.
DH

In the hours before

Local storm report, May 24, 7:40 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 PM    5 N ELKTON                KY   .75 INCH HAIL
05/24/00   TODD
Special weather statement, May 24, 7:55 PM CDT, 3 hours 30 minutes before
MOZ076-086-087-100-107>112-114-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
755 PM CDT WED MAY 24 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST MISSOURI
UNTIL 2 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 2 AM CDT FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSOURI...CARTER...RIPLEY...WAYNE...BUTLER...PERRY...
BOLLINGER...CAPE GIRARDEAU...SCOTT...STODDARD...MISSISSIPPI...AND
NEW MADRID.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
IF A WARNING IS ISSUED OR SEVERE WEATHER IS SIGHTED...SEEK SHELTER IN
A SUBSTANTIAL BUILDING ON THE LOWEST FLOOR...OR IN THE BASEMENT.

PRESLEY
Special weather statement, May 24, 9:13 PM CDT, 2 hours 12 minutes before
ILZ080-081-084>087-KYZ014-015-018>020-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
913 PM CDT WED MAY 24 2000

TORNADO WATCH 342 HAS BEEN CANCELED FOR PORTIONS OF NORTHWEST
KENTUCKY AND NORTHERN PARTS OF SOUTHERN ILLINOIS.

COUNTIES DROPPED FROM THE WATCH IN SOUTHERN ILLINOIS INCLUDE PERRY...
FRANKLIN...JACKSON...WILLIAMSON...SALINE...AND GALLATIN.

COUNTIES IN NORTHWEST KENTUCKY NO LONGER IN TORNADO WATCH 342 ARE
UNION...HENDERSON...DAVIESS...WEBSTER...AND MCLEAN.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE STILL POSSIBLE IN
THESE AREAS. HOWEVER...IT APPEARS THAT THE SEVERE THREAT FOR THE
REST OF THE EVENING WILL BE OVER SOUTHEAST MISSOURI...WEST
KENTUCKY...AND EXTREME SOUTHERN ILLINOIS.

PRESLEY
Local storm report, May 24, 9:33 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
933 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0928 PM    1 1/2 W DEXTER            MO   1.75 INCH HAIL
05/24/00   STODDARD                       NEAR HIGHWAY ZZ

DH
Local storm report, May 24, 9:36 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
936 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0934 PM    JUST WEST BERNIE          MO   .75 INCH HAIL
05/24/00   STODDARD

DH
Local storm report, May 24, 9:39 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
939 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    LODI                      MO   TORNADO
05/24/00   WAYNE

0550 PM    BREMEN                    KY   1.00 INCH HAIL
05/24/00   MUHLENBERG

0654 PM    5 N ELKTON                KY   .75 INCH HAIL
05/24/00   TODD

0739 PM    ALLEGRE                   KY   1.75 INCH HAIL
05/24/00   TODD

0928 PM    1 1/2 W DEXTER            MO   1.75 INCH HAIL
05/24/00   STODDARD                       NEAR HIGHWAY ZZ

0934 PM    JUST WEST OF BERNIE       MO   .75 INCH HAIL
05/24/00   STODDARD

KH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTFlash Flood WarningPAHChristian110 min
May 24, 7:15 PM CDTTornado WarningPAHChristian, Trigg45 min
May 24, 7:19 PM CDTFlash Flood WarningPAHTodd101 min
May 24, 7:33 PM CDTFlash Flood WarningPAHTrigg87 min
May 24, 8:53 PM CDTFlash Flood WarningPAHChristian, Todd, Trigg97 min
May 24, 10:18 PM CDTSevere Thunderstorm WarningPAHGraves42 min
May 24, 10:26 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle49 min
May 24, 11:31 PM CDTSevere Thunderstorm WarningPAHCalloway44 min
May 25, 12:19 AM CDTFlash Flood WarningPAHCalloway, Christian, Trigg4 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.